Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Taking magnesium and supplements. Is it safe to take cozaar for BP with no major side effects?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I was just by my doctor to talk cozaar for high blood pressure. Is this medication fairly safe with no major side effects? I am also taking magnesium and supplements. My reading was almost 180/105.
Posted Mon, 18 Nov 2013 in General Health
Answered by Dr. Rakesh Karanwal 43 minutes later
Brief Answer:
Cozaar is a safe drug for hypertension

Detailed Answer:
Hi there,

Thanks for your query.

Cozaar, apart from being the drug of first choice in newly-diagnosed patients with high blood pressure, is a safe drug with minimal side effects. There are NO major side effects, except for a rare few who may be allergic to it.

For your information, the commonest side effects of Cozaar are :-muscle cramps, pain in back or legs, nasal congestion and sinusitis-like symptoms, BUT are experienced by only 3-4% of the patients.

Hence, just relax and take cozaar without any apprehensions. Further, there is no interaction between cozaar and magnesium/supplements.

Hope I have answered your query. If you have further clarifications, I will be happy to answer.

Fond regards,

Dr. Rakesh Karanwal

Above answer was peer-reviewed by
Follow-up: Taking magnesium and supplements. Is it safe to take cozaar for BP with no major side effects? 13 hours later
Also, one side effect is dizzieness. Should this be better taken at night or does this matter. Since I have lost weight I was just wondering on that. What about being more tired during the day at work?
Answered by Dr. Rakesh Karanwal 29 minutes later
Brief Answer:
Tiredness is due to recent weight loss.

Detailed Answer:
Hi there,

Thanks for seeking clarification.

Dizziness can be due to high blood pressure itself or, due to the consequences of significant weight loss, which is also responsible for tiredness during the day. Tiredness during the day is not a side-effect of Cozaar.

Cozaar reduces the blood pressure by dilating the blood vessels, resulting in pooling of blood in the lower limbs. Thus, less blood is returned to the heart (end result : less burden on the heart--> BP is reduced). Hence, there may be a momentary dizziness on abrupt standing up after prolonged sitting in those who are taking cozaar. This is due to a momentary deficiency of blood supply to the brain.

Its a harmless side effect, which can be obviated by rising slowly from lying/sitting position. However, if this becomes troublesome, either reducing the dose or taking it at night will relieve this problem.

BP remains high during the day, due to physical activities. Hence, Cozaar should preferably be taken in the morning so that it keeps the BP under control throughout the day.

Please consult your doctor, who will record your blood pressure in sitting/position and then, immediately on standing up. If there is a significant fall in the BP on standing up, he will reduce the dose of Cozaar. Anyways, your treating doctor will know what is best for you.

If there are further clarifications, I will be happy to answer them.

Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Taking magnesium and supplements. Is it safe to take cozaar for BP with no major side effects? 6 hours later
Also last night I had trouble sleeping. My heart rate was somewhat rapid and was wondering if that could be something going on. Will the cozaar help this or should I check with my doctor first before taking.
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer:
your problems are not due to Cozaar

Detailed Answer:
Hi there,

Sleep disturbance is NOT due to Cozaar.

Cozaar my increase the heart rate only marginally. Hence, none of your symptoms can be due to Cozaar.

The most likely cause of sleeplessness and increased heart rate is anxiety or apprehensions.

As already mentioned, Cozaar is the SAFEST and the BEST drug for high blood pressure. No requirement of checking with the doctor. Lust go ahead with the drug.

If anxiety and sleeplessness persist, you may consult your treating doctor, who will put you an mild anti-depressants + anti-anxiety drugs.

Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor